Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 113, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 8, 2003, 5:24 AM EDT for Tuscarawas County, Ohio. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 5:24 AM EDT (09:24 UTC)
- Expired
- Jul 8, 2003, 6:30 AM EDT
- In force
- 66 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Tuscarawas County, OH
The radar
The Cleveland radar (KCLE), 103 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:20 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 080924
SVRPBZ
OHC157-081030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 AM EDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TUSCARAWAS COUNTY IN OHIO
* UNTIL 630 AM EDT
* AT 524 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF SUGARCREEK...MOVING EAST
AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
DENNISON...
DOVER...
NEW PHILADELPHIA...
STRASBURG...
SUGARCREEK...
TUSCARAWAS...
UHRICHSVILLE...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4064 8167 4064 8153 4061 8132 4057 8132
4057 8126 4034 8127 4039 8147 4045 8167What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 8, 4:05 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUL 8 2003
PER LATEST RADAR DATA, COUPLED WITH RUC, ETA, GFS, THUNDERSTORM
COMPLEXES WILL CONTINUE TO MOVE ACROSS THE UPPER OHIO VALLEY THE NEXT
FEW DAYS. IN THE SHORT TERM, THERE IS A CURRENT COMPLEX AFFECTING THE
AREA THIS MORNING, ANOTHER COMPLEX IS LIKELY TONIGHT, AND THURSDAY
NIGHT. ...GIORDANO
.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
PA...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
WV...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.Hazardous weather outlook, Jul 8, 5:18 AM EDT, 6 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 518 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Special weather statement, Jul 8, 3:33 AM EDT, 1 hour 51 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-081300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 333 AM EDT TUE JUL 8 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 AM EDT TUESDAY MORNING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 8, 4:07 AM EDT, 1 hour 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-081600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 407 AM EDT TUE JUL 8 2003 NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. NEVER GO THROUGH FLOOD WATERS TO GET TO HIGHER GROUND. THE SKYWARN NET WILL BE ACTIVATED. LISTEN FOR UPDATES.
Local storm report, Jul 8, 5:07 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
507 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1201 AM MARTINS FERRY OHIO WIND DAMAGE
07/08/03 BELMONT TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT
0324 AM WELLSVILLE OH WIND DAMAGE
07/08/03 COLUMBIANA TRRES DOWN. REPORTED BY
LAW ENFORCEMENT
0328 AM EAST LIVERPOOL OH WIND DAMAGE
07/08/03 COLUMBIANA LARGE BRANCHES DOWN.
REPORTED BY PUBLIC
1000 PM ZANESVILLE OH WIND DAMAGE
07/07/03 MUSKINGUM TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0324 AM ARROYO WV WIND DAMAGE
07/08/03 HANCOCK TREES DOWN. REPORTED BY
PUBLIC
0335 AM GREENSBURG PA FLASH FLOODS
07/08/03 WESTMORELAND STREEMS OUT OF BANKS.
REPORTED BY PUBLIC
0410 AM OHIOVILLE PA WIND DAMAGE
07/08/03 BEAVER TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0340 AM MIDLAND PA WIND DAMAGE
07/08/03 BEAVER TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENTLocal storm report, Jul 8, 5:16 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
516 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM WELLSVILLE OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
LAW ENFORCEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:38 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 67 min |
| Jul 7, 9:54 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 66 min |
| Jul 7, 10:47 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 58 min |
| Jul 7, 11:03 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 42 min |
| Jul 7, 11:20 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 55 min |
| Jul 7, 11:41 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 64 min |
| Jul 8, 3:00 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 30 min |
| Jul 8, 4:19 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 56 min |
| Jul 8, 4:34 AM EDT | Flash Flood Warning | PBZ | Columbiana | 3 hr |
| Jul 8, 5:09 AM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 66 min |
| Jul 8, 5:20 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 55 min |
| Jul 8, 5:43 AM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 62 min |
| Jul 8, 5:44 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 61 min |
| Jul 8, 5:54 AM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 66 min |
| Jul 8, 5:57 AM EDT | Severe Thunderstorm Warning | PBZ | Noble | 63 min |
| Jul 8, 6:05 AM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 55 min |
| Jul 8, 6:12 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 63 min |
| Jul 8, 6:15 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 60 min |
| Jul 8, 6:24 AM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 66 min |
| Jul 8, 7:38 AM EDT | Flash Flood Warning | PBZ | Columbiana | 3 hr |
| Jul 8, 10:23 AM EDT | Flash Flood Warning | PBZ | Columbiana | 97 min |
| Jul 8, 6:10 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 35 min |
| Jul 8, 6:21 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 54 min |
| Jul 8, 6:37 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 53 min |
| Jul 8, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 65 min |
| Jul 8, 6:58 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 62 min |
| Jul 8, 7:00 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 60 min |
| Jul 8, 7:27 PM EDT | Flash Flood Warning | PBZ | Carroll | 3 hr |
| Jul 8, 7:48 PM EDT | Flash Flood Warning | PBZ | Columbiana | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.